Indiana, 2017

Tornado and Hail in Indiana, April 20, 2017

April 20, 2017 · NWS IND · 5 events in 5 counties and zones

Thunderstorms developed across central Indiana during the afternoon, and many storms produced gusty winds and hail up to nickel size. One of the storms produced a tornado in Decatur County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Thunderstorms developed across central Indiana during the afternoon, and many storms produced gusty winds and hail up to nickel size. One of the storms produced a tornado in Decatur County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Apr 20, 3:25 PM EST, 13 minutes earlier.

Area forecast discussion, Apr 20, 3:25 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
425 PM EDT Thu Apr 20 2017

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 131 PM EDT Thu Apr 20 2017

A mid level short wave trough is moving through the lower Great
Lakes this afternoon. Low pressure currently over southern Lake
Michigan will move eastward through southern lower Michigan
through early tonight. A cold front now from extreme northwest
Indiana southward through east central Missouri and central
Oklahoma will move eastward during the next 6-8 hours. Shwers and
scattered thunderstortms will accompany the cold front possibly
bringing small hail and strong gusty winds. Friday, high pressure
moves into temporarily before the frontal boundary returns to the
area late Friday.

&&

.NEAR TERM /Tonight/...

Issued at 225 PM EDT Thu Apr 20 2017

Cold front will be across the central parts of Indiana and move to
the vicinity of the Ohio River by 21/12Z. Much of the rain and
thunderstorm activity should be just south of the forecast area
between 06-08Z. A surface ridge of high pressure will extend
across the forecast area which will clear skies across the
northern half with maybe some scattered clouds across central and
south. The clearing skies and light northwest winds will drop
morning lows in the mid/upper 40s north to 50-53 degree range
across the southern counties.

&&

.SHORT TERM /Friday through Sunday/...

Issued at 225 PM EDT Thu Apr 20 2017

Next mid/upper level short wave trough will move out the the
southern Plains and become positively tilted and elongated with
the previous trough. Thus, the frontal boundary that moves through
late Friday will sag southward into central KY before trying to
make its way northward as a warm front. As low pressure develops
along the front over eastern KS/western MO isentropic lift will
develop widespread rain along and north of the front. With
easterly flow north of the front, combined with widespread rain,
expect temperatures to be cool, no better than the 50s Friday and
Saturday.

Low pressure will slide off the east well south of Indiana
Saturday afternoon with some lingering light rain. High pressure
will move eastward into the area Saturday night into Sunday
morning. Looks with high pressure moving into the region,
temperatures will rebound nicely into the low-mid 60s.

&&

.LONG TERM /Monday through Thursday/...

Issued at 257 PM EDT Thu Apr 20 2017

Mid/upper level shortwave trough is forecast to move across the
upper MS Valley late Tuesday and into the Upper Great Lakes
Wednesday. This will bring a cold front into Indiana Wednesday
afternoon accompanied by showers and a few thunderstorms Wednesday
afternoon and evening. This looks like it will be followed by a
brief break before more rain moves in Thursday night. Temperatures
look to be mild right now with highs in the low-mid 70s during the
day and lows in the 50s.

&&

.AVIATION /Discussion for 20/21z IND TAF Update/...
Issued at 425 PM EDT Thu Apr 20 2017

Based on radar went with a tempo MVFR thunderstorm group from 21z-
24z. Also, added tempo wind gusts to 40 knots.

Previous discussion follows...
Issued at 123 PM EDT Thu Apr 20 2017

have seen development of scattered TSRW across the region this
afternoon. This activity is resulting in gusty winds and reduced
visibilities to IFR/LIFR conditions near the storms. Other
locations have VFR conditions.

Cold front will move across the area from northwest to southeast
and be through the area between 21/00Z and 31/03Z. Scattered TRW
is expected this afternoon reducing conditions to IFR or lower
near/around activity. After the cold front passes tonight winds
will turn coming from the northwest with VFR conditions expected
on Friday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...DWM
NEAR TERM...DWM
SHORT TERM...DWM
LONG TERM....DWM
AVIATION...DWM/MK
Hazardous weather outlook, Apr 20, 8:37 AM EST, 7 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
937 AM EDT Thu Apr 20 2017

INZ021-028>031-035>049-051>057-060>065-067>072-211000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
937 AM EDT Thu Apr 20 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: There is a slight risk for severe storms this afternoon and
evening across central Indiana. Scattered severe storms are possible.

Hazards: Damaging winds, isolated tornadoes, large hail, heavy rain,
and frequent cloud to ground lightning.

Timing: Between 100 PM and 900 PM.

Discussion: An upper wave and cold front will move through the area
this afternoon, triggering showers and thunderstorms. Some could
become severe at times.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: Rain showers Friday and Saturday.

Discussion: A low pressure system south of Indiana will bring rain
chances on Friday and Saturday. Much colder air moves in for the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Apr 20, 2:32 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
332 PM EDT THU APR 20 2017

INZ029-030-035-202000-
Clinton IN-Fountain IN-Tippecanoe IN-
332 PM EDT THU APR 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FOUNTAIN...SOUTHERN
TIPPECANOE AND WESTERN CLINTON COUNTIES UNTIL 400 PM EDT...

At 332 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Lafayette, moving east at 45 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lafayette, Frankfort, Rossville, Shadeland, Dayton, Mulberry and
Clarks Hill.

LAT...LON 4021 8654 4021 8709 4020 8709 4020 8713
      4034 8715 4035 8711 4037 8709 4038 8709
      4043 8655
TIME...MOT...LOC 1932Z 263DEG 41KT 4030 8704

50
Special weather statement, Apr 20, 2:42 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
342 PM EDT THU APR 20 2017

INZ043-044-051-052-202015-
Clay IN-Parke IN-Vermillion IN-Vigo IN-
342 PM EDT THU APR 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VIGO...NORTH CENTRAL
CLAY...SOUTHERN PARKE AND SOUTHERN VERMILLION COUNTIES UNTIL 415 PM
EDT...

At 342 PM EDT, Doppler radar was tracking a strong thunderstorm near
Vermilion, or 8 miles east of Paris, moving east at 45 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Clinton, Rockville, Fairview Park, Rosedale, Carbon, Universal,
Mecca, Fontanet, Blanford, Shepardsville, Lena, Cecil Harden Lake,
Bridgeton, Sandford and North Terre Haute.

LAT...LON 3973 8753 3981 8701 3958 8701 3954 8753
TIME...MOT...LOC 1942Z 263DEG 40KT 3963 8754

50
Special weather statement, Apr 20, 2:46 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
346 PM EDT THU APR 20 2017

INZ035-036-044-202015-
Montgomery IN-Fountain IN-Parke IN-
346 PM EDT THU APR 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FOUNTAIN...
NORTHEASTERN PARKE AND MONTGOMERY COUNTIES UNTIL 415 PM EDT...

At 346 PM EDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Crawfordsville, moving east at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Crawfordsville, Ladoga, Waynetown, Darlington, New Market, Waveland,
New Ross, Wallace, Alamo and Shades State Park.

LAT...LON 4015 8670 3987 8669 3987 8701 3986 8701
      3986 8721 4007 8723
TIME...MOT...LOC 1946Z 263DEG 40KT 3995 8712

50
Special weather statement, Apr 20, 3:07 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
407 PM EDT THU APR 20 2017

INZ071-202030-
Jackson IN-
407 PM EDT THU APR 20 2017

...SPECIAL WEATHER STATEMENT...

At 406 PM EDT, Doppler radar was tracking a strong thunderstorm over
Brownstown, or 12 miles southwest of Seymour, moving northeast at 40
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Seymour, Brownstown, Vallonia and Cortland.

LAT...LON 3881 8613 3893 8624 3904 8592 3904 8586
      3905 8586 3906 8584 3906 8583 3907 8582
      3907 8581 3899 8580 3889 8580
TIME...MOT...LOC 2006Z 244DEG 33KT 3888 8610

50
Special weather statement, Apr 20, 3:15 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
415 PM EDT THU APR 20 2017

INZ044-045-051-052-202045-
Clay IN-Putnam IN-Parke IN-Vigo IN-
415 PM EDT THU APR 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VIGO...NORTHWESTERN
CLAY...SOUTHERN PARKE AND SOUTHWESTERN PUTNAM COUNTIES UNTIL 445 PM
EDT...

At 415 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Brazil, or 11 miles northeast of Terre Haute,
moving east at 35 mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Brazil, Knightsville, Rosedale, Harmony, Carbon, Fontanet, Bridgeton,
Reelsville, Lena and North Terre Haute.

LAT...LON 3953 8736 3967 8737 3973 8694 3949 8694
TIME...MOT...LOC 2015Z 268DEG 30KT 3960 8724

50
Local storm report, Apr 20, 3:17 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
417 PM EDT THU APR 20 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             3 NNE NORTH TERRE HAUTE 39.58N 87.34W
04/20/2017  E0.50 INCH       VIGO               IN   TRAINED SPOTTER

&&

BHH

The radar

The Indianapolis radar (KIND), 30 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Hendricks

When
April 20, 3:38 PM EST to 3:40 PM EST
Where
Hendricks County, 0.87 mi NE of Lizton
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
39.890, -86.540

This report originated from the county emergency manager.

Thunderstorm Wind, Putnam

When
April 20, 3:56 PM EST
Where
Putnam County, 0.86 mi WNW of Cloverdale
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.524, -86.815

Three or four tree were blown down on Down Boy Way in Cloverdale. One of the trees is dead and fell into a mobile home, coming to rest halfway to the floor.

Hail, Morgan

When
April 20, 4:43 PM EST to 4:45 PM EST
Where
Morgan County, 0.87 mi SE of Martinsville
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
39.420, -86.420

This report originated from a TV viewer.

Hail, Greene

When
April 20, 4:55 PM EST to 4:57 PM EST
Where
Greene County, 1.61 mi E of Pt Commerce
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.120, -86.940

Tornado, Decatur

When
April 20, 6:35 PM EST to 6:39 PM EST
Where
Decatur County, 1.85 mi NNE of Millhousen to 2.58 mi S of Smyrna
Rating
EF1
Path length
2.79 mi
Path width
40 yd
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
39.246, -85.421

An EF-1 tornado touched down around 7:35 PM EDT approximately 2 miles northeast of Millhousen in southern Decatur County.

The tornado as on the ground intermittently along its path and caused damage to a few farm outbuildings, destroying one of them. Also, numerous trees were uprooted or snapped.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyThe tornado archive for Indiana, 2017Warnings in Indiana, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695118, 695119, 695120, 695121, 695122.